ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1195

Drug Confusion: A Case of Valacyclovir-Induced Neurotoxicity

Session Information

Category: Trainee Case Report

  • 701 Dialysis: Hemodialysis and Frequent Dialysis

Authors

  • Flemming, Nia, Englewood Hospital and Medical Center, Englewood, New Jersey, United States
  • Gayle, Latoya N., Englewood Hospital and Medical Center, Englewood, New Jersey, United States
  • Medina, Angelica, Englewood Hospital and Medical Center, Englewood, New Jersey, United States
  • Otuonye, Gene C., Englewood Hospital and Medical Center, Englewood, New Jersey, United States
  • Jan, Louis C., Englewood Hospital and Medical Center, Englewood, New Jersey, United States
Introduction

Medication dose adjustment in ESRD is paramount to avoid serious adverse effects. Valacyclovir(VA) is >90% renally excreted after conversion to acyclovir, & if not adjusted can cause life threatening valacyclovir induced neurotoxicity(VAN). Prompt recognition and treatment(dialysis) to reduce mortality is crucial. We present a case of VAN in ESRD.

Case Description

69-year-old male with ESRD on hemodialysis(HD),DM, HTN,CAD,prostate cancer presented with 1 day of confusion,weakness,flight of ideas,auditory/visual hallucinations & persecutory delusions. 3 days prior he was given VA 500mg bid after telemedicine encounter for a rash.On exam,BP 238/106,heart rate 71,T97.8F,he was oriented to person,time & place, had atomic aphasia, impaired short term memory & confabulation.There was no skin rash.Labs noted Hb 11g/dl,WBC 10.2,PLT 170,Na136,K5.6,BUN 70,creatinine 9.2 & calcium 10.Head CT showed no abnormalities.He underwent emergent HD for acute encephalopathy due to VA use & during HD,his confusion & confabulation improved.The morning after HD he returned to baseline mental status &was counseled on the importance of discussing new medications with his nephrologist so dosage adjustments can be made appropriately.

Discussion

VA is a prodrug of Acyclovir & is >90% renally excreted.Appropriate dose adjustment based on CrCl must be considered in CKD/ESRD to prevent serious adverse events such as VAN and reduce mortality.It may be difficult to differentiate VAN from Herpes encephalitis.Prompt recognition & urgent dialysis is needed in the former.The mechanism of VAN is poorly understood but postulated to be acyclovir inhibition of mitochondrial DNA polymerase & altering mitochondrial function.Half-life of acyclovir in ESRD is ~14 hours,which compounds the neurotoxicity if not emergently dialyzed. Our patient had typical symptoms of confusion/hallucinations with recent use of VA, but had no evidence of Zoster on exam,with rapid return to baseline after urgent dialysis.Recognition of the need for dosing adjustment in ESRD of medications such as VA is important to prevent & monitor for life-threatening adverse effects.Entertaining VAN as a differential in ESRD patients with acute encephalopathy & background use of VA is paramount in early recognition and treatment to prevent further morbidity and mortality.